Narrowing of airway caused by ingestion of methyl ethyl ketone peroxide


Bozdemir M. N., Yildiz M., Seyhanli E. S., Gurbuz S., Kilicaslan İ., Karlidag T.

Human and Experimental Toxicology, vol.30, no.12, pp.2002-2006, 2011 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 30 Issue: 12
  • Publication Date: 2011
  • Doi Number: 10.1177/0960327111407230
  • Journal Name: Human and Experimental Toxicology
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.2002-2006
  • Keywords: methyl ethyl ketone peroxide, poisoning, laryngoscope, edema of vocal cords, N-ACETYLCYSTEINE, TOXICOLOGY, TOXICITY
  • Gazi University Affiliated: Yes

Abstract

Although ingestion of methyl ethyl ketone peroxide (MEKP) is rare, it carries a high risk of morbidity and mortality. This paper reports the first such case from Turkey in which a 70-year-old man unintentionally ingested MEKP in his kitchen. The patient was brought into the emergency department (ED) within 1 hour of ingestion, with the symptoms of sore throat, shortness of breath, nausea and vomiting. Visual examination of the oropharynx revealed minor burns and uvular edema. A laryngoscope examination performed in the ED showed superficial mucosal injury with edema of the oropharynx, uvula, posterior pharynx, epiglottis, arytenoids and vocal cords. Lateral cervical radiography revealed a narrowing of airway due to a thickened epiglottis. After the diagnostic evaluation was completed, the patient was admitted to the gastroenterology intensive care unit for monitoring of adverse reactions. During follow-up, the patient made an uneventful recovery. Ingestion of MEKP generally results from accidental ingestion from a container. Therefore, these containers should be kept in safe places. In addition, the priority following the ingestion of MEKP should be given to maintain open and adequate airway in the ED. © The Author(s) 2011.